Rapid macular thinning often precedes traditional symptoms.
Optometrists are often charged with the responsibility of monitoring patients on long-term hydroxychloroquine (Plaquenil; Sanofi) therapy. Hydroxychloroquine is frequently used in the treatment of systemic autoimmune and inflammatory conditions including systemic lupus erythematosus, rheumatoid arthritis, and Sjögren syndrome. Newer studies are looking at its application in the treatment of diabetes and certain cancers.1
Hydroxychloroquine is considered to have a favorable systemic safety profile, even for long-term use, but poses the risk for retinal toxicity and irreversible vision loss. Generally, hydroxychloroquine toxicity, or Plaquenil maculopathy, develops slowly and patients often experience no subjective symptoms in early stages. Because of drug accumulation within the retina, progression of maculopathy can occur months to years after discontinuation of treatment. This is especially true if maculopathy is allowed to advance to more severe stages.2 Early detection of Plaquenil maculopathy is paramount in the prevention of irreversible vision loss.
The risk of Plaquenil maculopathy is low in the first 5 years of use, about 1% in the absence of other risk factors including doses higher than 5 mg/kg of real weight, renal disease, concomitant use of tamoxifen, or other pre-existing macular pathology.1,2 After 5 years of use, the risk increases to about 2% at 10 years of use and 20% at 20 years of use.1 Current screening recommendations call for a baseline examination at drug initiation, with yearly screenings beginning at 5 years in the absence of other risk factors. Testing should include spectral domain optical coherence tomography (SD-OCT) and automated perimetry. Multifocal electroretinogram can be used as an objective alternative to automated perimetry and fundus autofluorescence can highlight stress or damage to retinal pigment epithelial cells.1
Traditional signs of hydroxychloroquine toxicity on SDOCT imaging can be subtle in early stages and vulnerable to variations in subjective interpretation. Traditional signs include outer retinal atrophy and loss or attenuation of the photoreceptor integrity line or interdigitation zone in the parafoveal region.2,3 The inner retina remains unaffected.4 Advanced stages of maculopathy show obvious changes with distinct loss of parafoveal outer retinal layers seen as the classic “flying saucer sign.” Advanced stages are often used as teaching tools and case examples whereas earlier signs are much more subtle and difficult to detect.
Recent studies analyze changes in retinal thickness in patients on long-term hydroxy-chloroquine therapy and point to rapid macular thinning as a precursor to traditional signs of Plaquenil maculopathy, often preceding traditional signs of maculopathy by years. Rapid thinning was defined as a rate of 2.0 μm per year or more using the average inner or outer ring thickness of the Early Treatment Diabetic Retinopathy Study (ETDRS) thickness map. Traditional signs of maculopathy were seen after a total of 20 to 30 μm of thinning.3 This is in contrast to slower thinning associated with normal aging at a rate of about 0.3 to 0.4 μm per year.3,5 Thickness measurements are objective and could raise suspicion early for retinal toxicity even before traditional signs become evident.
The following case illustrates subtle signs of hydroxychloroquine toxicity and more obvious macular thinning over time. Rapid macular thinning can be used to corroborate or predict the onset of traditional signs of maculopathy.
A 58-year-old Black male patient presented for an annual eye exam. He complained of distance blur while driving at night. He wore no correction for distance and over-the-counter readers for near work. His last eye exam was about 2 years ago with no abnormalities to the patient’s knowledge.
His medical history was significant for a 10-year history of hydroxychloroquine use for the treatment of systemic lupus erythematosus. His current dose was 400 mg/day or 4.4 mg/kg/day. Additionally, he had a history of hypertension and chronic kidney disease.
The patient was found to have mild hyperopia with a best corrected visual acuity of 20/20 in each eye. Pupils were equal, round, and reactive to light with no relative afferent pupillary defect in either eye. Confrontation visual fields were full to finger counting. Extraocular motilities were full, and cover testing showed orthophoria at distance and near. Anterior segment examination revealed mild combined form age-related cataracts in both eyes. Dilated posterior segment examination revealed bilateral small optic nerves with a cup-disc ratio of 0.20 in the right and 0.25 in the left. The retina appeared normal with flat maculae, normal vessel caliber, and no other remarkable findings. SD-OCT and a 10-2 Humphrey visual field were obtained for each eye (Figures 1-4).
Given the subtlety of the OCT findings with the lack of corresponding visual field deficits, close monitoring was recommended with repeat
visual field testing. The results were shared with the patient’s rheumatology team. Unfortunately, the patient was subsequently lost to follow-up before returning 2 years later for examination.
Since his previous examination the patient had undergone a renal transplant and hydroxychloroquine therapy had been discontinued for medical reasons. He had no visual complaints and his best corrected vision remained 20/20 in each eye. Although hydroxychloroquine therapy had been discontinued, repeat testing was performed to evaluate the status of his ocular health and visual function (Figures 5-8).
Repeat testing showed more obvious classic signs of hydroxychloroquine toxicity on SD-OCT imaging and early corresponding visual field defects. The patient was educated on these findings and the results were shared with his rheumatology team with a recommendation against reinitiating hydroxychloroquine treatment in the future.
In this case, the initial SD-OCT findings were subtle in nature and more obvious with repeat testing 2 years later. When comparing macular thickness maps taken at both visits, rapid macular thinning is evident at a rate much higher than normal aging. The signs of retinal toxicity over time become even more obvious and objectively quantifiable when examining macular thickness.
Hydroxychloroquine is a commonly used medication in the fields of dermatology and rheumatology for many autoimmune conditions, showing widespread systemic benefits with a good systemic safety profile. There are emerging indications for its use in other fields of medicine, forecasting a possible further increase in patients on long- term hydroxychloroquine therapy in the future. It is imperative that eye care providers be comfortable with identifying the risk factors for hydroxychloroquine-related retinal toxicity, and ordering and interpreting the appropriate screening tests.
Classic findings of Plaquenil maculopathy on SD-OCT imaging can be subtle in early stages and open to subjective interpretation. Additionally, individual retinas may vary in appearance and intensity of bright bands used to identify outer retinal layers. An important marker of health is homogeneity throughout the retina.2 Any area of heterogeneity in the outer retina should alert the clinician to possible early retinal toxicity. Visual field testing should correspond to structural changes seen in retinal imaging.2,3,5 Unfortunately, visual field testing is subjective and it may be difficult to obtain reliable and repeatable information in some patients. Multifocal electroretinogram testing is an excellent objective alternative to visual field testing but is not as readily available in most practice settings.
The goal of monitoring patients on long-term hydroxychloroquine is to catch signs of toxicity in the earliest possible stages in which visual acuity remains intact and before patients develop subjective symptoms of vision loss. Early signs of Plaquenil maculopathy can be difficult to interpret on classic tests, possibly delaying diagnosis of toxicity and cessation of medication. Newer studies propose rapid macular thinning as an objective indicator of retinal toxicity that may precede classic signs of toxicity by months or years.3,5 In cases of subtle classic signs of retinal toxicity, changes in thickness over time can corroborate findings and instill in the clinician more confidence in making the diagnosis of hydroxychloroquine toxicity. Plaquenil maculopathy has been documented to involve more peripheral retinal areas in patients of Asian descent, so caution should be used in examining data using the ETDRS thickness map in these populations as it is limited to a 6-mm macular area.
If rapid thinning is noted without classic signs of toxicity, it may not warrant discontinuing the medication completely given the significant possible systemic benefits. However, rapid thinning may warrant closer monitoring and/or a discussion with the rheumatologist regarding lowering dosage or exploring alternative treatments.3,5
Eye care providers will continue to play a vital role in preventing irreversible vision loss in patients on long-term hydroxychloroquine therapy. Monitoring macular thickness is an additional, objective tool we can use to aid us in the early diagnosis of hydroxychloroquine toxicity